Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

April 22, 2019Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 22, 2019, 1:05 AM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2019, 1:05 AM CDT (06:05 UTC)
Expired
Apr 22, 2019, 1:30 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS53 KFSD 220605
SVRFSD
IAC149-193-220630-
/O.NEW.KFSD.SV.W.0001.190422T0605Z-190422T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
105 AM CDT Mon Apr 22 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodbury County in west central Iowa...
  Southeastern Plymouth County in northwestern Iowa...

* Until 130 AM CDT.

* At 105 AM CDT, a severe thunderstorm was located near Sioux City,
  moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hinton around 125 AM CDT.
  Merrill around 130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 9623 4251 9648 4279 9642 4271 9601
TIME...MOT...LOC 0605Z 204DEG 19KT 4254 9633 

HAIL...1.00IN
WIND...<50MPH
 
$$

Chapman
2 follow-up statements
645 
WWUS53 KFSD 220620
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
120 AM CDT Mon Apr 22 2019

IAC193-220629-
/O.CAN.KFSD.SV.W.0001.000000T0000Z-190422T0630Z/
Woodbury IA-
120 AM CDT Mon Apr 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Plymouth county. Therefore, the warning has been cancelled.

LAT...LON 4257 9615 4257 9647 4259 9646 4278 9639
      4271 9601
TIME...MOT...LOC 0619Z 212DEG 25KT 4264 9622 

$$

IAC149-220630-
/O.CON.KFSD.SV.W.0001.000000T0000Z-190422T0630Z/
Plymouth IA-
120 AM CDT Mon Apr 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN PLYMOUTH COUNTY...

At 119 AM CDT, a severe thunderstorm was located just east of 
Hinton, or 10 miles south of Le Mars, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Merrill around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4257 9615 4257 9647 4259 9646 4278 9639
      4271 9601
TIME...MOT...LOC 0619Z 212DEG 25KT 4264 9622 

HAIL...1.00IN
WIND...<50MPH
 
$$

Chapman
896 
WWUS53 KFSD 220629
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
129 AM CDT Mon Apr 22 2019

IAC149-220637-
/O.EXP.KFSD.SV.W.0001.000000T0000Z-190422T0630Z/
Plymouth IA-
129 AM CDT Mon Apr 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLYMOUTH COUNTY
WILL EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning near Merrill has weakened below 
severe limits. Therefore, the warning will be allowed to expire. 
However, frequent lightning, brief heavy rainfall and gusty winds 
are still possible with this thunderstorm as it moves through areas 
near Le Mars after 130 am.

LAT...LON 4257 9615 4257 9647 4259 9646 4278 9639
      4271 9601
TIME...MOT...LOC 0627Z 204DEG 19KT 4268 9620 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:33 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 22, 12:33 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1233 AM CDT Mon Apr 22 2019

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM CDT Sun Apr 21 2019

Front draped across the CWA this afternoon, roughly running from
around Tracy, MN to Yankton, SD. Ahead of it, temperatures have
once again warmed into the mid 70s to lower 80s with even healthy
warming behind the boundary with plenty of upper 60s to lower 70s.
Radar starting to pick up some echos moving across the SD/NE
border but with cloud heights around 10 kft and soundings showing
a pronounced dry layer, probably not much in the way of measurable
precip at the surface at this point.

By this evening/overnight, better forcing commences with the arrival
of the main shortwave moving up from the southwest. This should lead
to an expansion in coverage of showers and isolated thunderstorms,
likely first across our northwest half of the forecast area and then
spreading southeast with time. Soundings indicate a reasonable
amount of elevated instability, upwards of around 1000 J/kg in some
locations, and thus can't rule out a couple of stronger storms with
hail the main threat. With fairly chaotic and meager wind profiles,
and thus unimpressive wind shear, any marginally severe hail threat
would likely be with the initial updraft and short lived in
duration. As the boundary slowly sinks to the southeast overnight
into early Monday, the decreasing thunder threat will do so as well.

As with most convection, rainfall amounts/QPF is tough to nail down
to much specifics.  Overall area average looks to range from 0.25-
0.75 inches, although with PWATs running around 1 inch (or 90th
percentile of climatology) and boundary parallel steering flow,
could very well see a few amounts over 1 inch were the better
coverage of storms line up.

Surface low wanders into northern Iowa by Monday with enough overall
forcing to allow for lingering showers into at least the morning
hours. The threat for precipitation will wane from west to east thru
the day. With the boundary comfortably thru the area, breezy
northerly winds, and ample cloud cover, afternoon temperatures will
be set back into the 50s for most.

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM CDT Sun Apr 21 2019

Tuesday and Wednesday: Quiet weather builds back under somewhat
unorganized westerly flow aloft for the middle of the work week.
Look for dry conditions with temperatures moderating from the 60s
Tuesday into the upper 60s to mid 70s for Wednesday ahead of our
next front.

Wednesday night into Thursday: Previously mentioned front slides
thru Wednesday evening/overnight with the latest guidance showing
a little better disturbance on the nose of an upper level jet
streak. This may lead to some additional shower activity, although
with timing difference in the models, went with mainly slight
level POPs for now. This front will set temperature back a few
degrees for Thursday, with mainly mid 60s to perhaps lower 70s.

Friday into the Weekend: Models continue to show some difference by
the far extended portions of the forecast with either broad upper
level ridging or fairly zonal flow depending on the model. Each
individual model does signal periodic shots of mid level warm
advection and nocturnal low level jets and thus will likely see some
periods of shower and thunderstorm chances. With the previously
mentioned difference, will stick with the blended guidance and
refine these threats over time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1231 AM CDT Mon Apr 22 2019

Scattered showers and thunderstorms will continue through the
overnight hours in into Monday morning. During the morning, MVFR
ceilings will develop with mostly cloudy skies until evening.
Wind gusts will range from 20 to 30 kt over the next 18 hours,
becoming much lighter after sunset Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 21, 5:04 AM CDT, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CDT Sun Apr 21 2019

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>065-221015-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
504 AM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop this evening and
continue into the overnight. These storms are expected to remain
below severe limits, but a strong storm or two may produce small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ066>071-221015-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
504 AM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this evening. With the initial
development of the storms, hail up to the size of quarters and an
isolated wind gust to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 7 pm.

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.